Alert archive / Ohio / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 178, NWS Charleston, WV

August 20, 2007Morgan County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 20, 2007, 5:05 PM EDT for Morgan County, Ohio. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2007, 5:05 PM EDT (21:05 UTC)
Expired
Aug 20, 2007, 5:30 PM EDT
In force
25 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Morgan County, OH

The radar

The Charleston,WV radar (KRLX), 155 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 1:19 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 202105
SVRRLX
OHC115-202130-
/O.NEW.KRLX.SV.W.0178.070820T2105Z-070820T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
505 PM EDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN SOUTHEAST OHIO...

* UNTIL 530 PM EDT

* AT 503 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
  MCCONNELSVILLE...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCCONNELSVILLE BY 515 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.


LAT...LON 3976 8165 3975 8164 3967 8164 3967 8159
      3965 8157 3963 8165 3962 8203 3972 8202
      3973 8207 3978 8208
TIME...MOT...LOC 2105Z 274DEG 26KT 3972 8195

$$
1 follow-up statement
000 
WWUS51 KRLX 202130
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
531 PM EDT MON AUG 20 2007

OHC115-202141-
/O.EXP.KRLX.SV.W.0178.000000T0000Z-070820T2130Z/
MORGAN OH-
531 PM EDT MON AUG 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR MORGAN COUNTY EXPIRES AT 530
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3976 8165 3975 8164 3967 8164 3967 8159
      3965 8157 3963 8165 3962 8203 3972 8202
      3973 8207 3978 8208
TIME...MOT...LOC 2105Z 274DEG 26KT 3972 8195

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:29 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 20, 3:29 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT MON AUG 20 2007

.SYNOPSIS...
A WARM FRONT WILL REMAIN ACROSS THE AREA...AS SUB TROPICAL
MOISTURE STREAMS IN FROM THE WEST. A WET TUESDAY IS IN STORE FOR
MOST OF THE AREA. HEAT AND HUMIDITY RETURN FOR THE REMAINDER OF
THE WEEK...AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE MID
ATLANTIC.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
AFTERNOON CONVECTION FIRING WITH DEEP SOUTHWESTERLY FLOW IN
PLACE. WHERE STORMS FIRE FOR THE REMAINDER OF TODAY WILL BE
DOMINATED BY TERRAIN AND OUTFLOW BOUNDARIES...SO A DETERMINISTIC
FORECAST DIFFICULT AT BEST. BUT...THERE IS ENOUGH MOISTURE AND
INSTABILITY IN PLACE...ESPECIALLY ACROSS THE NORTHERN TIER TO CARRY
LIKELY TO CAT POPS INTO THE EVENING. SHORTWAVE TRAVERSES
TONIGHT MAKING PASSAGE AT CRW AT AROUND 06Z. DECENT MOISTURE
ASSOCIATED WITH THE FEATURE...WITH DIFFERENCES NOTED IN HOW MODELS
HANDLING QPF. SREF AND NAM KEEP MUCH OF PRECIP ACROSS THE NORTHERN
PERIPHERY OF CWA...WHILE GFE DRAGS MOISTURE A BIT FURTHER SOUTH.
HAVE OPTED TO STAY CLOSER TO THE ENSEMBLE MEANS. IN EITHER
CASE...SOAKING RAINS ARE LIKELY TONIGHT SO CARRYING CAT POPS FOR
THE NORTHERN COUNTIES.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...

OVERALL LONG WAVE PATTERN WILL NOT CHANGE WITH A STRONG UPPER LEVEL
RIDGE OVER THE DEEP SOUTH DOMINATING THE EASTERN CONUS. THIS WILL
TRANSLATE INTO WEATHER WHICH HAS BECOME FAIRLY COMMON IN THE MONTH
OF AUGUST. EXPECTING TO SEE TEMPERATURES REMAIN WELL ABOVE NORMAL
ACROSS THE AREA WITH 500HPA HEIGHTS CONTINUING TO HOVER AROUND THE
590DKM RANGE. CONVECTION WILL BE A POSSIBILITY WITH PLENTIFUL
MOISTURE IN THE COLUMN AND DECENT INSTABILITY IN PLACE. FORCING
MECHANISMS ARE UNCLEAR AT THE MOMENT WITH MODELS SHOWING A FEW SMALL
RIPPLES IN THE 500HPA FIELD...BUT DO NOT SHOW ANYTHING IN TERMS OF A
CONSENSUS FOR TIMING OR STRENGTH. AM TAKING FROM THE PROGS THAT
SMALL FEATURES COULD EASILY PRESENT THEMSELVES HOWEVER...AND THAT IT
WILL NOT TAKE MUCH TO SET CONVECTION OFF. THUNDERSTORMS THAT OCCUR
WILL PRESENT SIMILAR ISSUES SEEN IN RECENT DAYS WITH DOWNPOURS AND
GUSTY WINDS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LONG RANGE CONTINUES WITH THE CWA ON THE PERIPHERY OF THE DOMINANT
UPPER LEVEL RIDGE. MAIN FEATURE OF THE TERM WILL BE AN APPROACHING
FRONTAL SYSTEM FROM THE NORTHWEST. DGEX AND GFS DIFFER IN THEIR LONG
TERM SOLUTIONS WITH THIS FEATURE. DGEX IS MORE AGGRESSIVE IN PUSHING
THE FRONTAL BOUNDARY THROUGH THE CWA...WHILE THE GFS HANGS THE
BOUNDARY OVER THE CWA...AND PERHAPS DEVELOPING A NEW WAVE ALONG IT.
SEEMS UNREALISTIC FOR THE BOUNDARY TO BLOW THROUGH THE AREA WITH ANY
KIND OF VIGOR GIVEN THE UPPER LEVEL PATTERN...SO FEEL THE DGEX IS
OUT TO LUNCH HERE. HAVE RELIED ON THE SOLUTION OF THE GFS...BUT KEPT
THE POPS MODEST THROUGH THE PERIODS...EXPECTING SOME SORT PASSAGE OF
THE BOUNDARY...OR PERHAPS THE DISSOLVING OF THE BOUNDARY OVER TIME
AS THE MAIN ENERGY OF THE SYSTEM LIFTS NORTHEAST.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
CONVECTIVE ACTIVITY TO INCREASE AS THE AFTERNOON PROGRESSES. FORECAST
AREA REMAINS PREDOMINATELY UNDER THE WARM SECTOR...WITH WARM FRONT
TO THE NORTH INTO THE LATE AFTERNOON.

LATEST MODELS GENERALLY AGREE THAT FRONT TO GRADUALLY SAG TO THE
SOUTH ON THE OVERNIGHT HOURS WITH THE REMAINS OF WHAT WAS ONCE ERIN
RIDING IN FROM THE WEST. THERE WILL BE A DECENT BAROCLINIC
ZONE...AND ISENTROPIC LIFT COUPLED WITH 200MB JET AT THE UPPER
LEVELS WHICH SHOULD LEAD TO DECENT CHANCE FOR MORE WIDESPREAD
PRECIP AND IFR CONDITIONS FOR THE OVERNIGHT HOURS.

AVIATION OUTLOOK 12Z TUE THROUGH SATURDAY...THUNDERSTORMS ARE
LIKELY ALL SITES TUESDAY AS THE REMNANTS OF ERIN MOVE THROUGH.
AFTER THAT...THUNDERSTORMS WILL BECOME FEWER AND FARTHER
BETWEEN...WITH THE BEST CHANCE BEING IN THE HEAT OF THE AFTERNOON
INTO THE EVENING...WITH A VERY WARM AND HUMID SW FLOW IN PLACE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC
NEAR TERM...KMC
SHORT TERM...26
LONG TERM...26
AVIATION...KMC
Hazardous weather outlook, Aug 20, 4:57 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
457 AM EDT MON AUG 20 2007

OHZ066-067-075-076-084-085-VAZ003-004-WVZ008>011-016>020-027>031-
033>036-210900-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-DICKENSON-BUCHANAN-
JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
448 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.  THE MAIN THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM
THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ032-037>040-046-047-210900-
TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
448 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM
THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-210900-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE-
CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-
448 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.  THE MAIN THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM
THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE.

HOT WEATHER WEDNESDAY THROUGH FRIDAY...COMBINED WITH HIGH
HUMIDITY...WILL RESULT IN HEAT INDICES OF JUST OVER 100 DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM / 29

In the hours before

Special weather statement, Aug 20, 1:44 PM EDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT MON AUG 20 2007

OHZ076-WVZ011-201815-
WASHINGTON OH-TYLER WV-
144 PM EDT MON AUG 20 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 144 PM EDT...A STRONG THUNDERSTORM WAS 16 MILES WEST OF
SISTERSVILLE...OR ABOUT 8 MILES NORTHWEST OF ST. MARYS...MOVING EAST
AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  MATAMORAS...NEW MATAMORAS...LOWER SALEM...MIDDLEBOURNE AND
  FRIENDLY.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

09
Local storm report, Aug 20, 2:32 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
232 PM EDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TSTM WND DMG     1 S SISTERSVILLE        39.54N 81.00W
08/20/2007                   TYLER              WV   COUNTY OFFICIAL

            TREES DOWN. ALSO TREES DOWN ALONG ROUTE 18.

&&

JSH
Local storm report, Aug 20, 4:56 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
456 PM EDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 S SISTERSVILLE        39.54N 81.00W
08/20/2007                   TYLER              WV   DEPT OF HIGHWAYS

            TREES DOWN ON COW HOUSE ROAD...CR 3, 2, AND 12.

0425 PM     TSTM WND DMG     ATHENS                  39.32N 82.10W
08/20/2007                   ATHENS             OH   COUNTY OFFICIAL

            TREES DOWN IN SE HALF OF COUNTY.

&&

JDENT

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:50 PM EDTSevere Thunderstorm WarningRLXWashington25 min
Aug 20, 4:17 PM EDTSevere Thunderstorm WarningRLXAthens, Vinton28 min
Aug 20, 5:51 PM EDTFlood WatchRLXAthens, Morgan, Perry, Vinton, Washington9 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.